South Carolina, 2005

Damaging Wind in South Carolina, July 18, 2005

July 18, 2005 · NWS CAE · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 18, 1:08 PM EST, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 18, 1:08 PM EST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
208 PM EDT MON JUL 18 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
NOT MUCH CHANGE IN THE SHORT TERM. BERMUDA HIGH WILL CONTINUE ITS
INFLUENCE OVER OUR WEATHER THROUGH WEDNESDAY. WEAK LEESIDE TROUGH
WILL REMAIN PRESENT FOR THE NEXT COUPLE OF DAYS WHICH WILL ACT AS
A FOCUS FOR MAINLY SCATTERED AFTERNOON AND EVENING
SHOWERS/THUNDERSTORMS. UPPER LEVEL DYNAMICS GENERALLY WEAK. PWS
WILL REMAIN AROUND 2 INCHES SO LOCALLY HEAVY DOWNPOURS ARE
POSSIBLE IN A FEW LOCATIONS. HEAT INDICIES WILL RISE TO AROUND 100
TO 105 FOR TUESDAY AND WEDNESDAY AFTERNOONS SO WILL MENTION IN THE
ZONES.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...
PERSISTANCE FORECAST WILL CONTINUE FOR MUCH OF THE EXTENDED
PERIOD. BERMUDA HIGH REMAINS PRIMARY WEATHER FACTOR FOR MUCH OF
THE PERIOD. THE EXCEPTION IS A WEAK BACKDOOR COLD FRONT WHICH
APPROACHES THE SOUTHEAST BY LATE FRIDAY. GFS DOES PUSH FRONT
INTO SC BY SATURDAY MORNING BUT NOT SURE HOW MUCH FARTHER SOUTH
FRONT WILL GO. HPC PUSHES FRONT TO NEAR SAVANNAH RIVER. WILL GO
WITH BLEND OF GFS AND HPC SOLUTION. WILL LOWER TEMPS AND DEW
POINTS JUST A BIT FOR SATURDAY AFTERNOON. FRONT SHOULD WASH OUT BY
SUNDAY SO TEMPS WILL RETURN CLOSER TO NORMAL. GENERALLY LOW CHANCE
POPS FOR MUCH OF THE PERIOD BUT SLIGHTLY HIGHER IN ADVANCE OF
FRONT.

&&

.AVIATION...
STILL ENOUGH LOW LEVEL MOISTURE OVER THE AREA TO SUPPORT SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS.  RAINFALL AMOUNTS OF AROUND AN
INCH MAY OCCUR IN SOME AREAS.  BRIEF MVFR CIGS AND IFR VSBYS IN
THUNDERSTORMS CAN BE EXPECTED ALONG WITH POTENTIAL WIND GUSTS TO 40
MPH.  PATCHY MVFR VSBYS TONIGHT BETWEEN MIDNIGHT AND SUNRISE.  MORE
OF THE SAME CONVECTIVE WEATHER CAN BE EXPECTED TUESDAY.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

22/02
Hazardous weather outlook, Jul 18, 4:13 AM EST, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
513 AM EDT MON JUL 18 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
190915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
513 AM EDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HEAT INDEX VALUES OF 100 TO 105 APPROACH BUT REMAIN JUST
BELOW HEAT ADVISORY CRITERIA. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON HEAT INDEX VALUES AGAIN 100 TO 105 TUESDAY. OTHERWISE...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 18, 4:56 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
556 PM EDT MON JUL 18 2005

SCZ027-030-037-182245-

AIKEN-CALHOUN-LEXINGTON-
602 PM EDT MON JUL 18 2005

...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY...CALHOUN COUNTY
AND AIKEN COUNTY THROUGH 645 PM EDT...

AT 6 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
ST. MATTHEWS THROUGH GASTON AND PELION TO GILBERT AND EXTENDING ON
THROUGH WAGNER AND AIKEN. THE STORMS WERE DRIFTING NORTHEAST AROUND
5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND SWANSEA...SUMMIT...PELION...GILBERT...GASTON...ST. MATTHEWS
...WAGENER...PERRY AND CAMERON THROUGH 645 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE
EXPECTED. MOTORISTS ARE URGED TO BE ALERT FOR REDUCED VISIBILITIES
AND PONDING OF WATER ON ROADWAYS.

LM

The radar

The Columbia radar (KCAE), 71 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
July 18, 5:52 PM EST
Where
Sumter County, 1 mi N of Sumter
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
33.930, -80.350

Highway Dept. removed a couple of trees off SC HWY 521 just north of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5452316.